Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 25, 2018, 8:32 PM EDT for 5 counties in Indiana; Berrien County, Cass County, Michigan. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2018, 8:32 PM EDT (00:32 UTC)
- Expired
- Sep 25, 2018, 9:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 8:43 PM EDT | NON-TSTM WND GST 45 | 3 E Chain-O-Lakes, IN | ASOS STATION SBN, SOUTH BEND INTERNATIONAL AP. |
| Sep 25, 9:10 PM EDT | TSTM WND DMG | 2 Ene Koontz Lake, IN | TREE LIMB ON A VACANT CAR. |
| Sep 25, 9:11 PM EDT | TSTM WND GST 51 | South Bend, IN | REPORT FROM A WEBCAM STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted.
505
WUUS53 KIWX 260032
SVRIWX
INC039-091-099-141-149-MIC021-027-260115-
/O.NEW.KIWX.SV.W.0092.180926T0032Z-180926T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
832 PM EDT TUE SEP 25 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern Elkhart County in north central Indiana...
St. Joseph County in north central Indiana...
Northeastern Starke County in northwestern Indiana...
Northwestern Marshall County in north central Indiana...
Eastern La Porte County in northwestern Indiana...
Cass County in southwestern Michigan...
Southeastern Berrien County in southwestern Michigan...
* Until 915 PM EDT/815 PM CDT/.
* At 831 PM EDT/731 PM CDT/, severe thunderstorms were located along
a line extending from 7 miles northeast of Berrien Springs to near
New Carlisle to 6 miles southwest of Kingsford Heights, moving east
at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Plymouth, Dowagiac,
Buchanan, Georgetown, Gulivoire Park, Granger, Simonton Lake,
Osceola, Walkerton, North Liberty, New Carlisle, Berrien Springs,
Cassopolis, Kingsford Heights, Edwardsburg and Hamlet.
This includes Interstate 80 in Indiana between mile markers 62 and
91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Northern Indiana .
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4207 8622 4207 8581 4176 8596 4167 8599
4127 8644 4137 8680 4175 8652 4210 8638
4212 8622
TIME...MOT...LOC 0031Z 280DEG 26KT 4205 8627 4175 8641 4140 8676
HAIL...0.75IN
WIND...60MPH
$$
CM2 follow-up statements
889
WWUS53 KIWX 260050
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
850 PM EDT TUE SEP 25 2018
INC039-091-099-141-149-MIC021-027-260115-
/O.CON.KIWX.SV.W.0092.000000T0000Z-180926T0115Z/
Elkhart IN-St. Joseph IN-Starke IN-Marshall IN-La Porte IN-Cass MI-
Berrien MI-
850 PM EDT TUE SEP 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
EDT/815 PM CDT/ FOR NORTHWESTERN ELKHART...ST. JOSEPH...NORTHEASTERN
STARKE...NORTHWESTERN MARSHALL...SOUTHEASTERN LA PORTE...CASS AND
SOUTHEASTERN BERRIEN COUNTIES...
At 849 PM EDT/749 PM CDT/, severe thunderstorms were located along a
line extending from near Dowagiac to Georgetown to Hamlet, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Plymouth, Dowagiac, Buchanan,
Georgetown, Gulivoire Park, Granger, Simonton Lake, Osceola,
Walkerton, North Liberty, New Carlisle, Cassopolis, Kingsford
Heights, Edwardsburg, Hamlet and Lakeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Northern Indiana .
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4207 8619 4207 8581 4176 8596 4167 8599
4127 8644 4137 8680 4160 8663 4184 8639
TIME...MOT...LOC 0049Z 280DEG 26KT 4203 8610 4173 8624 4138 8659
HAIL...0.75IN
WIND...60MPH
$$
CM559
WWUS53 KIWX 260105
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
905 PM EDT TUE SEP 25 2018
MIC021-260115-
/O.CAN.KIWX.SV.W.0092.000000T0000Z-180926T0115Z/
Berrien MI-
905 PM EDT TUE SEP 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BERRIEN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EDT/1100
PM CDT/ for north central and northwestern Indiana...and southwestern
Michigan.
LAT...LON 4200 8600 4193 8588 4176 8596 4167 8599
4127 8644 4137 8680 4158 8650 4178 8616
TIME...MOT...LOC 0105Z 280DEG 26KT 4201 8595 4171 8609 4136 8644
$$
INC039-091-099-141-149-MIC027-260115-
/O.CON.KIWX.SV.W.0092.000000T0000Z-180926T0115Z/
Elkhart IN-St. Joseph IN-Starke IN-Marshall IN-La Porte IN-Cass MI-
905 PM EDT TUE SEP 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
EDT/815 PM CDT/ FOR NORTHWESTERN ELKHART...ST. JOSEPH...NORTHEASTERN
STARKE...NORTHWESTERN MARSHALL...SOUTHEASTERN LA PORTE AND
SOUTHWESTERN CASS COUNTIES...
At 905 PM EDT/805 PM CDT/, severe thunderstorms were located along a
line extending from 7 miles south of Decatur to near Osceola to near
Koontz Lake, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Plymouth, Georgetown, Gulivoire Park,
Simonton Lake, Granger, Osceola, Walkerton, North Liberty,
Cassopolis, Edwardsburg, Hamlet, Lakeville, Roseland, Koontz Lake,
Penn, Oak Grove and La Paz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Northern Indiana .
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 8600 4193 8588 4176 8596 4167 8599
4127 8644 4137 8680 4158 8650 4178 8616
TIME...MOT...LOC 0105Z 280DEG 26KT 4201 8595 4171 8609 4136 8644
HAIL...<.75IN
WIND...60MPH
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 5:51 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 25, 5:51 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
551 PM EDT Tue Sep 25 2018
.SYNOPSIS...
Issued at 343 PM EDT Tue Sep 25 2018
More showers and storms are ahead early tonight as a strong cold
front moves across the area. Some storms may produce damaging
winds along with locally heavy rainfall. Drier and cooler weather
will follow for Wednesday through Friday with highs in the 60s to
around 70 with lows in the 50s tonight, and then in the 40s to
around 50 Wednesday night and Thursday night.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 343 PM EDT Tue Sep 25 2018
Conditions have begun to destabilize this afternoon from earlier
convection. CAPE values had climbed to around 2000 J/Kg along the
IL/IN border. More storms had developed in the vicinity of the
cold front. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to near
Laporte around 8 PM EDT. There is reasonable potential for
damaging winds across the entire area as the line races east near
40 mph. Some potential for embedded landspouts/small tornadoes
given favorable shear. The showers should end by late tonight with
winds becoming northwest. Highs Wednesday should only be from 60
to 65.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 343 PM EDT Tue Sep 25 2018
Chilly nights are ahead as a much cooler airmass spreads across
the area. Lows will dip into the 40s Wednesday night and then
again Friday night. There is some frost potential over the
locally colder spots were temps may dip into the upper 30s.
Otherwise, mainly dry conditions can be expected through Saturday
with highs mainly in the 60s. A warmer and more settled pattern
will follow with chances for rain and highs in the 70s early next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 544 PM EDT Tue Sep 25 2018
Conditions have destabilized some late this afternoon from
earlier convection. CAPE values at 20Z were generally between 1500
and 2000 J/Kg over most of northern Indiana. More storms had
developed earlier in the vicinity of the cold front that was
moving into IL. These storms will move east tonight. The latest
extrapolation of the line brings the main line of storms to SBN
after 00Z and FWA after 02Z. Gusty winds are possible at the
terminals so have included wind gusts in a TEMPO group. Winds
will shift to the northwest overnight with conditions becoming
VFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 11 PM CDT this evening through
Wednesday evening for INZ003.
MI...Beach Hazards Statement from midnight EDT tonight through
Wednesday evening for MIZ077.
OH...NONE.
LM...Small Craft Advisory from midnight tonight to 8 PM EDT Wednesday
for LMZ043-046.
&&
SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 25, 4:21 AM EDT, 16 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 421 AM EDT Tue Sep 25 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-260830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 421 AM EDT Tue Sep 25 2018 /321 AM CDT Tue Sep 25 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for thunderstorms today into tonight. A few thunderstorms may become strong to severe late this afternoon and evening. Damaging winds to 60 mph will be the primary threat. However, isolated tornadoes cannot be ruled out, especially across northern Indiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. LMZ043-046-260830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 421 AM EDT Tue Sep 25 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance for thunderstorms today into tonight. A few thunderstorms may become strong to severe late this afternoon into this evening. There is a Small Craft Advisory in effect after midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a Small Craft Advisory in effect on Wednesday.
In the hours before
Special weather statement, Sep 25, 7:39 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT TUE SEP 25 2018
MIZ077-260015-
Berrien-
739 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BERRIEN
COUNTY...
At 738 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of South Haven to 8
miles west of Van Buren SP to 8 miles west of St. Joseph. Movement
was east at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Watervliet,
Coloma, Lake Michigan Beach, Paw Paw Lake, Riverside, Spinks Corners
and Millburg.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 30 and 42.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .
&&
LAT...LON 4209 8622 4206 8663 4213 8658 4212 8649
4219 8641 4224 8636 4224 8622
TIME...MOT...LOC 2338Z 258DEG 43KT 4252 8657 4235 8647 4213 8666
CMSpecial weather statement, Sep 25, 7:45 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT TUE SEP 25 2018
INZ003-MIZ077-260030-
La Porte-Berrien-
745 PM EDT TUE SEP 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
AND SOUTHERN BERRIEN COUNTIES...
At 744 PM EDT/644 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles west of St. Joseph to 8
miles northwest of New Buffalo to near Burns Harbor. Movement was
east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Michigan City, La Porte, St. Joseph, Trail Creek, Fair Plain,
Bridgman, New Buffalo, Berrien Springs, Three Oaks, Long Beach,
Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Sodus, Baroda, Shoreham, Eau Claire,
Galien and Michiana Shores.
This includes the following highways...
Interstate 80 in Indiana between mile markers 46 and 61.
Interstate 94 in Indiana between mile markers 33 and 45.
Interstate 94 in Michigan between mile markers 0 and 29.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4185 8668 4196 8657 4207 8653 4209 8622
4200 8622 4194 8628 4176 8650 4176 8652
4174 8652 4163 8666 4164 8693 4171 8693
TIME...MOT...LOC 2344Z 260DEG 39KT 4209 8661 4187 8688 4166 8714
CMLocal storm report, Sep 25, 8:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 2 E TRAIL CREEK 41.70N 86.82W
09/25/2018 M31 MPH LA PORTE IN AWOS
AWOS STATION MGC, 2 E TRAIL CREEK.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:09 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 36 min |
| Sep 25, 8:48 PM EDT | Special Weather Statement | IWX | Starke | 27 min |
| Sep 25, 9:09 PM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 36 min |
| Sep 25, 9:31 PM EDT | Special Weather Statement | IWX | Marshall | 14 min |
| Sep 25, 9:46 PM EDT | Special Weather Statement | IWX | Marshall | 29 min |
| Sep 25, 9:44 PM EDT | Special Weather Statement | IWX | Branch | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.